Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
191 Doctors are Online

Taking celphalexin for UTI. Started feeling uncomfortable with dry and itchy vagina. Side effect?

Mar 2013
User rating for this question
Very Good
Answered by
Practicing since : 1998
Answered : 5621 Questions
yeast infection from antibiotics?I recently got a UTI and my doctor prescribed me Celphalexin. I have been taking it for a few days and now I believe I have a yeast infection. I read up on the medication side effects and it says that that is one of the side effects. my vagina area on the outside is kind of itchy, and just feels uncomfortable and dry. I've never had one, so I don't know how it feels.. any advice?
Posted Thu, 11 Apr 2013 in Medicines and Side Effects
Answered by Dr. Aarti Abraham 1 hour later
Thanks for your query.

It definitely sounds like you are having a vaginal infection.
This is very common following a UTI,
and after antibiotic use, as antibiotics tend to deplete the normal vaginal flora.

Regarding yeast infection it is also common to have it following antibiotic use.
Let me brief you about some aspects of vaginal candidiasis or , vaginal yeast infection.
Vaginal yeast infection is an infection of the vagina, most commonly due to the fungus Candida albicans.

Most women have a vaginal yeast infection at some time. Candida albicans is a common type of fungus. It is often found in small amounts in the vagina, mouth, digestive tract, and on the skin. Usually it does not cause disease or symptoms.

Candida and the many other germs that normally live in the vagina keep each other in balance. However, sometimes the number of Candida albicans increases, leading to a yeast infection. This can happen if you are taking antibiotics used to treat other types of infections. Antibiotics change the normal balance between germs in the vagina by decreasing the number of protective bacteria.

Obesity, diabetes and general ill health contribute. Having a diabetic partner and having unprotected sex would predispose you to have vaginal candidiasis.
You could experience a vagifrom that rangesfrom a slightly watery, white discharge to a thick, white, chunky discharge (like cottage cheese).
You could experience Pain with intercourse, Painful urination, Redness and swelling of the vulva, Vaginal and labial itching, burning, dryness of the vagina etc.

You need to consult a Gynecologist to confirm the diagnosis and differentiate from other vaginal infections or STD.
A pelvic examination will be done. It may show swelling and redness of the skin of the vulva, in the vagina, and on the cervix. The health care provider may find dry, white spots on the vaginal wall. There may be cracks in the skin of the vulva.

A small amount of the vaginal discharge is examined using a microscope. This is called a wet mount and KOH test).

Sometimes, a culture is taken when the infection does not improve with treatment or comes back many times.

Medications to treat vaginal yeast infections are available in either creams or suppositories. Sometimes, oral drugs are required.

Keep your genital area clean and dry. Avoid soap and rinse with water only. Sitting in a warm, but not hot, bath may help your symptoms. Avoid wearing damp undergarments, or wet bathing suits and exercise gear for prolonged time.

Avoid douching. Although many women feel cleaner if they douche after menstruation or intercourse, it may actually worsen vaginal discharge because it removes healthy bacteria lining the vagina that protect against infection.

Eat yogurt with live cultures or take Lactobacillus acidophilus tablets when you are on antibiotics to prevent a yeast infection.

Use condoms to avoid catching or spreading sexually transmitted infection (STI).

Avoid using feminine hygiene sprays, fragrances, or powders in the genital area.

Avoid wearing extremely tight-fitting pants or shorts, which may cause irritation.

Wear cotton underwear or cotton-crotch pantyhose. Avoid underwear made of silk or nylon, because these materials are not very absorbant and restrict air flow. This can increase sweating in the genital area, which can cause irritation.

The symptoms usually disappear completely with adequate treatment.

Secondary infection may occur. A lot of scratching may cause the area to crack, making you more likely to get another superimposed infection, or recurrent yeast infection, which is resistant to treatment.

Hence please consult your doctor at the earliest for management further.
Hope I have clarified your doubts.
Take care and feel free to ask further questions.

Above answer was peer-reviewed by
Follow-up: Taking celphalexin for UTI. Started feeling uncomfortable with dry and itchy vagina. Side effect? 6 hours later
should I continue taking the antibiotic?
Answered by Dr. Aarti Abraham 1 hour later
It would be a further mistake to Take an incomplete course of antibiotics, and leave the UTI untreated.
Above answer was peer-reviewed by
Follow-up: Taking celphalexin for UTI. Started feeling uncomfortable with dry and itchy vagina. Side effect? 2 days later
ok thank you.
Answered by Dr. Aarti Abraham 1 hour later
Most welcome anytime.
Feel free to leave a user review.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor